Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Northern Indiana

May 24, 2001Berrien County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 24, 2001, 5:08 PM EDT for Berrien County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2001, 5:08 PM EDT (21:08 UTC)
Expired
May 24, 2001, 6:00 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Berrien County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 242109
SVRFWA
MIC021-242200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
508 PM EDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERRIEN COUNTY IN MICHIGAN

* UNTIL 600 PM EDT

* AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF THREE OAKS...MOVING
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  BRIDGMAN
  BARODA
  STEVENSVILLE
  SHOREHAM
  BERRIEN SPRINGS
  ST. JOSEPH

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE 
STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:51 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 24, 3:51 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
251 PM EST THU MAY 24 2001

FCST CHALLENGE CONTINUES TO BE TIMING OF SHORTWAVES ROTATING AROUND
CLOSED 5H LOW AND CONSEQUENT PRECIPITATION CHANCES.

LATEST WV IMAGERY INDICATED SHORTWAVE ROTATING AROUND 5H LOW AND
CROSSING IL AND IN STATE LINE.  88D IMAGERY INDICATED LINE OF SHRA...
EMBEDDED TSRA...WITH THIS FEATURE.  SHRA WERE WIDELY SCT OVR RMNDR OF
CWFA.  AT THE SFC...A TROF OF LOW PRES EXTD FM KLOT TO KSDF TO
KBNA.  MSAS DATA INDICATED MOISTURE CONVERGENCE AND INSTABILITY
AXIS JUST EAST OF SFC TROF.

MODELS DID NOT HAVE GOOD HANDLE WITH SFC TROF...ALL TRYING TO ROTATE
IT E NE TOO QUICKLY.  TREND SHOULD STILL BE FOR DIMINISHING
ACTIVITY LATER THIS EVENING AS SHORTWAVE AND TROF PIVOT OUT OF
CWFA.  BEYOND F24...MODELS IN DECENT AGREEMENT WITH 5H LOW CENTER
POSITION...WITH NGM A BIT FARTHER W THAN ETA AND AVN.  WITH REGARD
TO SHORTWAVES ROTATING AROUND LOW...HOWEVER...TIMING DIFFERENCES
EXIST.  AVN HAS EXHIBITED BETTER CONTINUITY OF THE THREE...BUT
GIVEN UNCERTAINTY...WL OPT FOR COMPROMISE BTWN ETA AND AVN.  THAT
SAID...EXPECT ANOTHER ROUND OF SHRA/TSRA MAINLY AFT ON FRI AS
SHORTWAVE INTERACTS WITH UNSTABLE AIRMASS DUE TO COOL TEMPS
ALOFT...MINUS 26C AT 5H.  WL NEED TO KEEP A CHC IN FOR FRI NIGHT PD
DUE TO LINGERING ACTIVITY.  TSRA STILL A GOOD BET ON SAT AS EVEN MORE
IMPRESSIVE SHORTWAVE PROGGED ACRS RGN.  AS FOR TEMPS...MAV LOWS HAVE
BEEN A BIT COOL OF LATE SO WL LEAN TOWARD FWC NUMBERS NEXT COUPLE
OF NIGHTS.  FOR HIGH TEMPS...T1 TEMP SCHEMES AND COOL 85H TEMPS
FAVOR A COMPROMISE BTWN WARMER FWC AND COOLER MAV NUMBERS.

REGARDING EXTD...WL CONT WITH CHC POPS FOR SUN. WL OPT
FOR DRY FCST RMNDR OF EXTD AS 5H LOW SLIDES EWRD AND ENERGY FROM NRN
PLAINS SYS WL STAY TO N OF RGN.

.IWX...NONE.

BARJENBRUCH

In the hours before

Special weather statement, May 24, 1:02 PM EDT, 4 hours 6 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-242000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1202 PM EST THU MAY 24 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EXTREME
SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS
AFTERNOON AND EVENING.

AN UPPER LEVEL DISTURBANCE IN COMBINATION WITH AN AREA OF SURFACE LOW
PRESSURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS.  WITH AN
UNSTABLE AIRMASS DUE TO VERY COLD AIR ALOFT...A FEW STORMS COULD
PRODUCE SEVERE HAIL THIS AFTERNOON AND EVENING.  ADDITIONALLY...COLD
AIR FUNNELS WILL BE POSSIBLE TODAY.  COLD AIR FUNNELS ARE USUALLY
HARMLESS AND VERY RARELY TOUCH THE GROUND.  HOWEVER...COLD AIR
FUNNELS HAVE BEEN KNOWN TO BRIEFLY TOUCH DOWN AS SMALL...WEAK
TORNADOES.

THERE IS A CHANCE SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR A LOCAL MEDIA SOURCE FOR THE
LATEST WEATHER INFORMATION.
Local storm report, May 24, 4:56 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
356 PM EST THU MAY 24 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    MICHIGAN CITY             IN   1.5 INCH HAIL
05/24/01   LAPORTE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0348 PM    MICHIGAN CITY             IN   1.75 INCH HAILE
05/24/01   LAPORTE                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:58 PM EDTSevere Thunderstorm WarningIWXBerrien62 min
May 24, 6:35 PM EDTSevere Thunderstorm WarningIWXCass65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.